South Dakota, 2010

Damaging Winds in South Dakota, August 12, 2010

August 12, 2010 · NWS UNR · 8 events in 2 counties and zones

A severe thunderstorm produced wind gusts to 70 mph across Harding and northern Perkins Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts to 70 mph across Harding and northern Perkins Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 1:00 PM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 12, 1:00 PM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT THU AUG 12 2010

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW CENTERED OF KPIR
WHILE FRONTAL BOUNDARY STRETCHES OFF TO THE SOUTHWEST. UPPER LEVEL
ANALYSIS PLACES TROF AXIS STRETCHING FROM CENTRAL MONTANA TO NEAR
THE IDAHO/WYOMING BORDER...WHILE BROAD RIDGE REMAINS OVER THE
MIDWEST KEEPING SOUTHWEST FLOW OVER OUR AREA. POTENT SHORT WAVE NOW
PUSHING WELL INTO WESTERN WYOMING.

FOR THIS AFTERNOON/TONIGHT...SCATTERED STORMS WILL DEVELOP AS
AFOREMENTIONED WAVE CONTINUES ITS APPROACH TO THE AREA. AREA WHERE
THERE COULD POTENTIALLY BE A FEW SEVERE STORMS WOULD BE OVER
NORTHWESTERN SOUTH DAKOTA WHERE THE STRONGEST DEEP LAYER SHEAR WILL
BE...THOUGH INSTABILITY IS NOT ALL THAT IMPRESSIVE...SO MOST STORMS
SHOULD REMAIN TAME.

FOR FRIDAY...SLIGHTLY COOLER TEMPERATURES ARE EXPECTED BEFORE A
SECONDARY COLD FRONT MAKES ITS WAY THROUGH THE AREA. THIS...COMBINED
WITH UNSETTLED SOUTHWESTERLY FLOW ALOFT...WILL BRING A CHANCE FOR
SHOWERS AND THUNDERSTORMS.

ON SATURDAY...NOTABLY COOLER TEMPERATURES ARE EXPECTED AS COOLER AIR
CONTINUES TO PUSH INTO THE AREA. SOME SHOWERS AND THUNDERSTORMS WILL
REMAIN POSSIBLE WITH CYCLONIC FLOW ALOFT.

EXTENDED...EXTENDED MODELS SIMILAR IN DEVELOPING LARGE UPPER LOW
OVER EASTERN HALF OF CANADA FOR EARLY NEXT WEEK. WITH HIGH PRESSURE
ACROSS THE NORTHERN PLAINS...SHOULD BE DRY SUNDAY/MONDAY. WEAK
THETA-E ADVECTION ACROSS THE AREA MONDAY NIGHT...SO WILL LEAVE SMALL
POPS IN FORECAST. NORTHWEST FLOW WILL CONTINUE INTO MID-WEEK AND A
GRADUAL WARMING TREND. WITH LACK OF FORCING...WILL KEEP FORECAST
DRY.

&&

.AVIATION...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING WITH LCL MVFR CIGS/IFR VSBY. OTHERWISE VFR CONDITIONS
EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 12, 1:00 PM MST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT THU AUG 12 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
200 PM MDT (300 PM CDT) THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
INTO TONIGHT. A FEW STORMS MAY HAVE THE POTENTIAL TO BECOME SEVERE
WITH LARGE HAIL OR DAMAGING WIND GUSTS OVER NORTHWEST SOUTH
DAKOTA...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY AS
AN UNSETTLED WEATHER PATTERN CROSSES THE REGION. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Aug 12, 6:20 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
720 PM MDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             2 SE COLONY             44.85N 104.12W
08/12/2010  E1.25 INCH       CROOK              WY   TRAINED SPOTTER

&&

VAN CLEAVE
Local storm report, Aug 12, 6:33 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
733 PM MDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             18 NW DOWNTOWN BELLE FO 44.85N 104.11W
08/12/2010  E2.00 INCH       CROOK              WY   TRAINED SPOTTER

&&

VAN CLEAVE
Local storm report, Aug 12, 6:36 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
736 PM MDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     18 NW DOWNTOWN BELLE FO 44.85N 104.11W
08/12/2010  E70 MPH          CROOK              WY   TRAINED SPOTTER

&&

VAN CLEAVE
Local storm report, Aug 12, 6:37 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
737 PM MDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             10 NNE NEW HAVEN        44.88N 104.77W
08/12/2010  E1.50 INCH       CROOK              WY   PUBLIC

            GROUND IS WHITE...BROKEN WINDOWS

&&

VAN CLEAVE
Local storm report, Aug 12, 6:38 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
738 PM MDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     10 NNE NEW HAVEN        44.88N 104.77W
08/12/2010  E60 MPH          CROOK              WY   PUBLIC

&&

VAN CLEAVE
Local storm report, Aug 12, 6:45 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
745 PM MDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     7 NW NISLAND            44.74N 103.65W
08/12/2010  E60 MPH          BUTTE              SD   TRAINED SPOTTER

&&

VAN CLEAVE

The radar

The Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
August 12, 6:45 PM MST
Where
Harding County, 15 mi SSW of Buffalo
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.379, -103.668

Wind gusts were estimated at 70 mph.

Thunderstorm Wind, Harding

When
August 12, 6:45 PM MST to 6:52 PM MST
Where
Harding County, (2wx)buffalo
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
45.600, -103.550

Thunderstorm Wind, Harding

When
August 12, 7:01 PM MST
Where
Harding County, 14 mi ESE of Buffalo
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.502, -103.283

Thunderstorm Wind, Harding

When
August 12, 7:05 PM MST
Where
Harding County, 11.24 mi SSW of Reva
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.400, -103.170

Wind gusts reached 60 mph.

Thunderstorm Wind, Harding

When
August 12, 7:20 PM MST
Where
Harding County, 5 mi SSW of Reva
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.483, -103.120

Thunderstorm Wind, Perkins

When
August 12, 7:50 PM MST
Where
Perkins County, 6 mi ENE of Lodgepole
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.833, -102.555

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Perkins

When
August 12, 8:15 PM MST
Where
Perkins County, 3 mi SE of Lemmon
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
45.909, -102.116

Thunderstorm Wind, Perkins

When
August 12, 8:19 PM MST
Where
Perkins County, Lemmon
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
45.940, -102.160

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248438, 248439, 259416, 248441, 248443, 248445, 248448, 259407.